Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at May 21, 2021, 7:07 PM MDT for Goshen County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 7:07 PM MDT (01:07 UTC)
- Expired
- May 21, 2021, 7:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 129 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 741 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
403 WWUS85 KCYS 220107 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 707 PM MDT Fri May 21 2021 NEZ019-095-096-WYZ102-108-220145- Scotts Bluff NE-North Sioux NE-South Sioux NE-Goshen County WY- Niobrara County WY- 707 PM MDT Fri May 21 2021 ...SPECIAL WEATHER STATEMENT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over Torrington, moving north at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Torrington, Lingle, Prairie Center, Jay Em, Henry and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4195 10404 4194 10428 4258 10450 4263 10402 TIME...MOT...LOC 0107Z 177DEG 51KT 4204 10417 $$ Claycomb
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 21, 5:34 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 21, 5:34 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 534 PM MDT Fri May 21 2021 .UPDATE... Issued at 433 PM MDT Fri May 21 2021 Current radar imagery indicates convection beginning to develop in Box Butte County and traveling northward into Dawes County. These storms are expected to continue across the Nebraska Panhandle from this afternoon through 10pm tonight with a few being strong to severe. These storms will be localized with areas of 60 mph winds, up to golf ball size hail, and a landspout tornado can't be fully ruled out. In addition, moderate to brief heavy rain could occur with some of these storms along with frequent lightning. Watches are in effect from south of the line from Chadron to Kimball through 10pm. && .SHORT TERM...(This evening through Sunday) Issued at 152 PM MDT Fri May 21 2021 Key Messages: 1) Scattered to numerous showers and thunderstorms are expected across southeast Wyoming and western Nebraska. SPC has areas east of the Laramie Range in a Marginal to Slight Risk for severe thunderstorms this afternoon, Saturday, and Sunday. The primary focus of severe thunderstorms today will be the Nebraska panhandle between 5 PM and 11 PM MDT. Hazards in the strongest storm may include winds gusting above 58 MPH, quarter to golfball-sized hail, and heavy rainfall. A landspout tornado cannot be ruled out in the Nebraska Panhandle as SPC does have a 5% risk of tornadoes for this evening. 2) Another round of scattered to numerous showers and thunderstorms are expected Saturday and Sunday afternoon with an expanded Marginal to Slight risk of severe thunderstorms. Main hazards in the strongest storms may include winds gusting above 58 MPH, quarter to ping-pong-sized hail, and heavy rainfall. 3) There is a possibility of flash flooding over the Mullen Burn scar Saturday as the storms move north from Colorado. If storms form and move into the burn scar and don't move or if a consistent line of storms move over the burn scar, a flash flood warning may be needed. 4) Patchy dense fog with visibilities around 1/4 mile is possible in the early morning hours Saturday along I-80 Laramie to Pine Bluffs and I-25 Cheyenne to Douglas. Weather Details: A cold front dipped south through Cheyenne this morning dropping our temperatures to around 10 degrees cooler than what was initially forecasted. The moisture from the rain yesterday and clearing last night helped fog form early this morning and combined with the frontal passage has kept the clouds around preventing clearing on the southeast Wyoming side of the front. Whereas, the Nebraska panhandle has been able to clear out well with a stationary front stretching from Scottsbluff northeast toward Chadron. The cold front with cooler temperatures will help limit the convective potential in southeast Wyoming with the warmest temperatures greatest instability being in the Nebraska panhandle. Combined with the instability this afternoon is 0-6 km shear ranging from 60 to 80 knots across southeast Wyoming and western Nebraska. Current HiRes guidance shows a few storms sparking up around 5 PM MDT, then organizing into a quasi- linear structure by around 7 PM MDT. The primary hazards as listed above are strong wind gusts with hail up to golf ball sized, and brief heavy rainfall. Conditions Saturday will set up very similar to today with the warm air pushing just west of the Wyoming/Nebraska state line, encouraging more widespread convection Saturday afternoon than Friday afternoon. Like Friday morning, patchy dense fog is also likely in the morning hours, possibly lasting until noon. It will likely be more widespread than Friday morning due to the increased moisture to the region and overnight clearing. Sunday, as the closed low shifts eastward, the trough becomes negatively-tilted over Wyoming, providing southeast Wyoming and western Nebraska with, once again, the possibility of scattered to numerous showers and thunderstorms with the potential for isolated severe thunderstorms in the Nebraska panhandle. The main uncertainties for Sunday are where the cold front is going to set up. Just east of the cold front will have the highest chances of severe weather. Whereas, areas west of the cold front's chances will be limited due to the cooler temperatures and increased stability. .LONG TERM...(Sunday night through Friday) Issued at 152 PM MDT Fri May 21 2021 Omega blocking pattern finally starts to degrade as the blocking ridge pushes off towards the Gulf, and the upper level low moves northward. This allows for much more drier air as the main moisture flow is cut off. Current model guidance indicates some embedded shortwaves pulsing through the region, which kick up the wind speeds locally to around 40-50 MPH. This pattern should remain fairly consistent through late Tuesday as the upper level low begins pushing eastward. As we head towards the middle of the week, there is a chance for some afternoon rain and thunderstorms on Wednesday evening, as moisture is advected into the region from a brief period of southwesterly flow and some continued shortwave pulses. As a result went ahead and increased POPs slightly for that period. Otherwise, drier pattern is expected with a surface high building into the region through Friday morning. Afternoon high temperatures will trend near normal ranging from the the lower 60s to mid 70s. Low temperatures will trend near normal as well from the lower 40s to upper 40s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 522 PM MDT Fri May 21 2021 Wyoming TAFS...VFR at Rawlins. Thunderstorms in the vicinity until 02Z. Wind gusts to 20 knots until 02Z, and to 25 knots after 15Z Saturday. VFR at Laramie until 11Z, then IFR until 15Z, then VFR. Thunderstorms in the vicinity until 02Z. Wind gusts to 40 knots until 02Z, and to 30 knots after 15Z Saturday. VFR at Cheyenne until 10Z, then IFR until 15Z, then MVFR. Wind gusts to 25 knots until 03Z. Nebraska TAFS...IFR at Chadron and Alliance until 15Z, then MVFR until 19Z, then VFR. Occasional thunderstorms until 03Z producing wind gusts to 45 knots. Wind gusts to 40 knots until 03Z. VFR at Scottsbluff until 08Z, then IFR until 15Z, then MVFR until 19Z, then VFR. Thunderstorms in the vicinity until 03Z. Wind gusts to 25 knots until 08Z. VFR at Sidney until 09Z, with occasional IFR in thunderstorms until 03Z producing wind gusts to 45 knots, then IFR from 09Z to 15Z, then MVFR until 19Z, then VFR. Wind gusts to 37 knots until 09Z. && .FIRE WEATHER... Issued at 152 PM MDT Fri May 21 2021 Limited fire weather concerns this afternoon and Saturday with scattered to numerous showers and thunderstorms across the region with wetting rains. Sunday will be drier and warmer with minimum relative humidity values falling into the teens and 20s across all Wyoming zones and the western NE Panhandle. Even drier conditions expected Monday afternoon. Winds will also increase during this time frame with gusts upwards of 35 to 40 mph. Near critical to critical fire weather elements will be in place Sunday and Monday for Wyoming but current green-up status of fuels will prevent any red flag warnings at this time. Western Nebraska will be near critical for Monday with relative humidities between 18 and 24 percent and winds gusting 35 to 40 MPH in the afternoon, but if conditions trend drier, red flag warnings may be needed. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MD SHORT TERM...LK LONG TERM...MD AVIATION...RUBIN FIRE WEATHER...LK
Hazardous weather outlook, May 21, 4:33 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 PM MDT Fri May 21 2021 NEZ095-096-222245- Northern Sioux County-Southern Sioux County- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TONIGHT Scattered thunderstorms expected this afternoon to mid-evening with a few being strong through 9pm. These storms will be localized with areas of 50 mph winds, and up to nickle size hail. In addition, moderate to brief heavy rain could occur with some of the storms along with frequent lightning. Storms will shift east by late evening hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a marginal to slight risk of strong to severe storms again Saturday and Sunday across portions of the Nebraska Panhandle. Localized hazards of hail and 60 mph winds could be possible during the afternoon hours. In addition to the storms, winds will increase upwards of 25 to 35 mph Sunday and into Monday. .Spotter information statement... Spotter activation will not be needed. WYZ101>113-115>119-222245- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered thunderstorms are likely this afternoon to mid-evening hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Additional round of showers and thunderstorms expected Saturday afternoon and Sunday afternoon. Areas of showers an storms Sunday afternoon will be across the Wyoming High Plains and Nebraska Panhandle with drier conditions west. Winds will increase overall on Sunday and Monday upwards of 40 to 50 mph in Wyoming and 25 to 35 mph in Nebraska. Light, high profile vehicles may have some difficulties during this time frame on I25 and I80. .Spotter information statement... Spotter activation will not be needed. WYZ114-222245- Snowy Range- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT The risk for flash flooding on the Mullen burn scar for today will be limited to low. A few showers and weak thunderstorms will be possible in or near the burn scar but fast north speeds will reduce time over the burn scar for impacts. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The risk for flash flooding on the Mullen burn scar for Saturday will increase slightly to Low to perhaps Moderate. Stronger thunderstorms will be possible over or near the burn scar and could also train in a line from south to north. If this line developed over the burn scar, moderate impacts and a flash flood warning could occur. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-222245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- 433 PM MDT Fri May 21 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TONIGHT Thunderstorms expected this afternoon to mid-evening with a few being strong to severe through 10pm. These storms will be localized with areas of 60 mph winds, up to golf ball size hail, and a landspout tornado can't be fully ruled out as well. In addition, moderate to brief heavy rain could occur with some of the storms along with frequent lightning. Storms will shift east by late evening hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a marginal to slight risk of strong to severe storms again Saturday and Sunday across portions of the Nebraska Panhandle. Localized hazards of hail and 60 mph winds could be possible during the afternoon hours. In addition to the storms, winds will increase upwards of 25 to 35 mph Sunday and into Monday. .Spotter information statement... Spotters will be needed along and south of the line from Chadron to Kimball through 10pm.
In the hours before
Special weather statement, May 21, 4:28 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 428 PM MDT Fri May 21 2021 NEZ003-021-212315- Box Butte NE-Morrill NE- 428 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE AND NORTHWESTERN MORRILL COUNTIES UNTIL 515 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near Kilpatrick Lake, or 21 miles west of Alliance, moving north at 40 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Kilpatrick Lake around 435 PM MDT. Hemingford around 500 PM MDT. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4193 10322 4196 10335 4242 10338 4242 10298 TIME...MOT...LOC 2227Z 186DEG 35KT 4200 10327 Rubin
Local storm report, May 21, 5:41 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 12 S CHADRON 42.65N 103.00W
05/21/2021 E1.75 INCH DAWES NE TRAINED SPOTTER
MANY QUARTER SIZE HAIL AND A FEW GOLFBALL SIZE.
&&
RUBINLocal storm report, May 21, 5:52 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL CHADRON 42.83N 103.00W
05/21/2021 E1.50 INCH DAWES NE PUBLIC
AT THE JOB CORPS BUILDING.
&&
MDLocal storm report, May 21, 6:24 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL LAKE MINATARE 41.93N 103.50W
05/21/2021 E0.75 INCH SCOTTS BLUFF NE PUBLIC
&&
MDLocal storm report, May 21, 6:48 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL NE SCOTTSBLUFF 41.87N 103.66W
05/21/2021 E0.25 INCH SCOTTS BLUFF NE PUBLIC
0643 PM HAIL NE SCOTTSBLUFF 41.87N 103.66W
05/21/2021 E0.25 INCH SCOTTS BLUFF NE PUBLIC
&&
MDSpecial weather statement, May 21, 7:07 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 707 PM MDT Fri May 21 2021 NEZ019-095-096-WYZ102-108-220145- Scotts Bluff NE-North Sioux NE-South Sioux NE-Goshen County WY- Niobrara County WY- 707 PM MDT Fri May 21 2021 ...SPECIAL WEATHER STATEMENT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over Torrington, moving north at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Torrington, Lingle, Prairie Center, Jay Em, Henry and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4195 10404 4194 10428 4258 10450 4263 10402 TIME...MOT...LOC 0107Z 177DEG 51KT 4204 10417 Claycomb
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:46 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| May 22, 5:36 PM MDT | High Wind Warning | CYS | Albany, Carbon | 3 hr |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.